Alert archive / Wyoming / High Wind Warnings in 2022

High Wind Warning 7, NWS Riverton, WY

February 28, 2022Fremont County, Hot Springs County, Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Feb 28, 2022, 10:45 PM MST for Fremont County, Hot Springs County, Park County, Wyoming. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2022, 10:45 PM MST (05:45 UTC)
Expired
Mar 1, 2022, 8:00 AM MST
In force
9 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 5.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2022-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2022-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4404 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

106 
WWUS75 KRIW 010545
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1045 PM MST Mon Feb 28 2022

WYZ002-003-011500-
/O.NEW.KRIW.HW.W.0007.220301T0545Z-220301T1500Z/
Absaroka Mountains-Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
1045 PM MST Mon Feb 28 2022

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST TUESDAY...

* WHERE...Absaroka Mountains and Cody Foothills.

* WHAT...West winds 25 to 35 mph with gusts up to 65 mph.
  Localized gusts of 75 to 90 mph in the Absaroka Mountains.

* WHERE...Absaroka Mountains and Cody Foothills. The strongest
  winds will be west and north of the city of Cody.

* WHEN...Until 8 AM Tuesday.

* IMPACTS...Mainly to transportation. Elevated blowover risk,
  especially for light and high profile vehicles, including
  campers and tractor trailers. Also high winds could do some
  light roof damage. 

* ADDITIONAL DETAILS...A spotter near Wapiti reported a peak wind
  gust of 91 mph around 9 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In a parking lot, park into the wind to minimize the possibility 
of your car door hitting another parked vehicle. Use caution if 
you must drive.

&&

$$

21
1 follow-up statement
325 
WWUS75 KRIW 011457
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
757 AM MST Tue Mar 1 2022

WYZ002-003-011600-
/O.EXP.KRIW.HW.W.0007.000000T0000Z-220301T1500Z/
Absaroka Mountains-Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
757 AM MST Tue Mar 1 2022

...HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING...

The High Wind Warning for the Absaroka Mountains and the Cody
Foothills will be allowed to expire at 8 AM MST this morning.
Last night and overnight, winds gusted between 70 to 90 mph at 
some locations in the mountains such as Wapiti and Chief Joseph
Pass, and around 60 mph in the lower elevations. These high winds
are expected to decrease this morning, but will remain strong 
through the day. Wind gusts up to 60 mph are likely in some 
mountain area and between 40 to 50 mph in the lower elevations. 
The strong wind will then decrease early this evening.

$$

For more information from the National Weather Service visit
https://weather.gov/riw

McDonald

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 28, 10:27 PM MST, 18 minutes earlier.

Area forecast discussion, Feb 28, 10:27 PM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1027 PM MST Mon Feb 28 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 221 PM MST Mon Feb 28 2022

An upper-level ridge of high pressure will continue to strengthen
over the region over the next 36 hours. Temperatures have warmed
significantly from Sunday's highs, and this trend will continue
into Tuesday. Temperatures Tuesday warm another 4 to 8 degrees
above today's highs, leading to well-above average warmth.

Gusty winds will be the primary weather concern this evening and
into Tuesday, especially in the lee of mountain ranges and in the
wind corridor from Sweetwater to Natrona county. Expect widespread
gusts 35 to 50 mph. Locations in the foothills west of Clark WY
and the highest peaks of the Absarokas could see even stronger
gusts in excess of 55 mph. Exercise caution over the next couple
days if driving a high-profile vehicle through these areas.

Atmospheric moisture will flow through the apex of the prevailing
ridge, bringing abundant precipitation to the Rockies of Idaho
and Montana tonight into Tuesday. The far southern edge of this
moisture plume will impinge on the mountains of northwestern
Wyoming, bringing isolated, light, upslope snow showers to the
higher peaks. Lower elevation snow accumulations for the valleys
of northwestern Wyoming (such as Jackson Hole) should be limited
to a trace or less. Locations east of the Divide and the Upper
Green River Basin should remain completely dry, with only high
cirrus accompanying the warm temperatures.

.LONG TERM...(Wednesday through Monday)
Issued at 221 PM MST Mon Feb 28 2022

Wednesday and Thursday will be fairly pleasant as ridging aloft
keeps the weather relatively quiet and warmer. As usual, breezy
conditions are likely along the Wind Corridor and in the lee of
the Absarokas. High temperatures in the lower elevations will peak
in the 50s and 60s east of the Divide and across southern areas.
this could lead to some ice jamming on streams and rivers, given
this will be a notable multi-day warm-up. Have kept light PoPs
across the far northwest to account for any weak showers, but
elsewhere will remain dry through Thursday.

The pattern begins to change Friday as the ridge breaks down and
a strong, messy trough begins to take over. A cold front should
move through on Friday, with snow beginning across the west.
Precipitation will move across the rest of the area through the
weekend, with the best chance still looking like Saturday for most
locations. Currently have at least a little snow across the
entire area as models show the low passing favorably (for snow)
from our southwest to northeast. Like previous shifts, have slowed
the onset of PoPs on Friday as the NBM had them ramping up about
18 hours too early compared to other guidance. In summary, a
return to winter is expected this weekend, with snow chances and
colder temperatures persisting into early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1020 PM MST Mon Feb 28 2022

VFR conditions are expected at all terminals through the TAF
period.

Strong southwest to west winds will occur in typical areas such as
from South Pass to Casper, as well as the Absaroka Mountains and
Cody Foothills through about 00Z Wednesday. Both KCOD and KCPR
will be impacted by the strong winds and low-level wind shear if
the winds lighten up a bit. Also windy northwest flow will be
observed at Dubois through at least 00Z Wednesday.

Isolated, brief snow showers are expected over the northwest with
only a remote chance of them directly impacting KJAC. However
surrounding mountains will have a better chance, so will have VCSH
at KJAC.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 221 PM MST Mon Feb 28 2022

Temperatures continue to be mild and well above average today
through Thursday. Snow-melt could begin to occur for some mid-
slope elevations. Expect gusty winds and some modest afternoon
mixing through mid-week. Any light snowfall tonight into Tuesday
will be limited to the mountains of northwestern Wyoming, with a
stray flurry or sprinkle possible in the valleys of the northwest.
High cirrus will obscure the sun at times, but generally clear
skies are forecast through mid-week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...Myers
AVIATION...Murrell
FIRE WEATHER...VandenBoogart
Hazardous weather outlook, Feb 28, 2:02 AM MST, 20 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
202 AM MST Mon Feb 28 2022

WYZ001>020-022>030-010915-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
202 AM MST Mon Feb 28 2022

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Strong west winds are expected over the Absarokas and in the Clark
area tonight. Sudden gusts 50 to 55 mph are possible, with
isolated gusts up to 60 mph near Clark.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Friday...Snow moves into the west. Temperatures drop as a cold
front moves through the area.

Saturday and Sunday...Snow is possible across the area.
Temperatures will be below average.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Nearby

High Wind Warnings in Wyoming, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.